Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 12, NWS Hanford, CA

August 30, 2012Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Aug 30, 2012, 3:26 PM PDT for Kern County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2012, 3:26 PM PDT (22:26 UTC)
Expired
Aug 30, 2012, 4:00 PM PDT
In force
34 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

County Kern County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2012-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2012-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2894 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WUUS56 KHNX 302226
SVRHNX
CAC029-302300-
/O.NEW.KHNX.SV.W.0012.120830T2226Z-120830T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
326 PM PDT THU AUG 30 2012

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 400 PM PDT

* AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR EDWARDS AFB...OR 50 MILES
  SOUTH OF RIDGECREST...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH EDWARDS BY 340 PM PDT...
  EDWARDS MAIN BASE THROUGH 345 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3505 11766 3484 11771 3482 11796 3505 11797
TIME...MOT...LOC 2224Z 248DEG 6KT 3493 11783

$$

DUDLEY
1 follow-up statement
146 
WWUS56 KHNX 302253
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
353 PM PDT THU AUG 30 2012

CAC029-302300-
/O.CON.KHNX.SV.W.0012.000000T0000Z-120830T2300Z/
KERN CA-
353 PM PDT THU AUG 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR SOUTHEASTERN KERN COUNTY...

AT 343 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHEASTERN KERN COUNTY...OR 10 MILES EAST OF EDWARD 
AIR FORCE BASE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL CONTINUE TO AFFECT EDWARDS AIR FORCE 
BASE AND APPROACH HIGHWAY 58 NEAR BORON THROUGH 400 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3498 11782 3498 11768 3484 11771 3483 11782
TIME...MOT...LOC 2250Z 268DEG 17KT 3489 11771

$$

DUDLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:00 PM PDT, 26 minutes earlier.

Area forecast discussion, Aug 30, 3:00 PM PDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
300 PM PDT THU AUG 30 2012

.SYNOPSIS...
AN UPPER RIDGE OF HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
THROUGH THE REST OF THE WEEK. THUNDERSTORMS OVER THE HIGHER
ELEVATIONS OF THE SIERRA AND THE KERN MOUNTAINS AND DESERT IS
EXPECTED TONIGHT AND THURSDAY. THUNDERSTORMS WILL CONTINUE ACROSS
THE HIGHER ELEVATIONS OF THE SIERRA ON FRIDAY WITH THE ADVECTION OF
TROPICAL MOISTURE FROM THE SOUTH.

&&

.DISCUSSION...MUCH LIKE YESTERDAY...ISOLATED THUNDERSTORMS HAVE
POPPED UP IN THE SOUTHEASTERN PORTION OF KERN COUNTY AND OVER
THE HIGHEST ELEVATIONS OF TULARE COUNTY THIS AFTERNOON. THE
REMAINING AREAS OF THE MOUNTAINS AND DESERT ARE PRONE TO TSTM
DEVELOPMENT THIS AFTERNOON AS THE INFLUX OF MID LEVEL MOISTURE
FEEDS NORTHWARD ALONG THE WESTERN PERIPHERY OF THE THETA-E RIDGE
AND CONVERGES WITH THE SOUTHWESTERLY FLOW ALOFT. THE ATMOSPHERE
SHOULD STABILIZE A BIT BY SUNSET ONCE DAYTIME HEATING HAS ENDED.
ELSEWHERE ACROSS THE CENTRAL CA INTERIOR...THE AIR IS HEATING UP
LIKE GANGBUSTERS THIS AFTERNOON UNDER MOSTLY SUNNY SKIES. FRESNO
WILL SCORE ANOTHER DAY ABOVE THE CENTURY MARK TO BRING THE TOTAL
NUMBER OF 100-DEGREE DAYS THIS MONTH TO 23. IF NO OTHER DAY THIS
MONTH REACHES 100 DEGREES IN FRESNO...IT WILL TIE FOR 3RD PLACE
AND RIVAL THE YEAR 1910 FOR THE MOST NUMBER OF DAYS IN AUGUST
WITH MAX TEMPS AT OR ABOVE 100. IF THE HIGH TEMP REACHES THE
CENTURY MARK IN FRESNO FRIDAY...AND IT IS A POSSIBILITY...THEN
IT WOULD TIE THE ALL TIME RECORD FOR THE GREATEST NUMBER OF DAYS
IN AUGUST OF TRIPLE DIGIT TEMPERATURES WHICH OCCURRED IN 1891 AND
1967 RESPECTIVELY.

IN THE BROADER SCALE OF THINGS...IT IS AN UPPER LEVEL RIDGE OF
HIGH PRESSURE PARKED OVER THE FOUR CORNERS REGION THAT CAN BE
BLAMED FOR THE ABNORMALLY WARM TEMPS LATELY. THIS RIDGE WILL
WEAKEN ITS GRIP ON THE PATTERN DURING THE NEXT COUPLE OF DAYS
AS AN UPPER LEVEL TROUGH DRIFTS TOWARD US FROM THE EASTERN PACIFIC.
WITH ITS APPROACH...THE TROUGH WILL PULL UP ADDITIONAL MID LEVEL
MOISTURE DURING THE NEXT 24 HOURS AND PROVIDE ENOUGH ATMOSPHERIC
LIFT TO REJUVENATE THUNDERSTORMS OVER OUR MOUNTAINS AND DESERT.
THIS ALSO INCLUDES THE SIERRA FOOTHILLS AND THE HIGHER ELEVATIONS
WEST OF I-5. ALTHOUGH THUNDERSTORMS WILL BE MOST NUMEROUS OVER THE
HIGHEST ELEVATIONS OF THE SIERRA FRIDAY AFTERNOON AND EVENING...
ANY ONE OF THEM COULD INITIALLY SPARK NEW FIRES OR BRING HEAVY
RAIN AND THE POTENTIAL FOR LOCALIZED FLOODING.

THE UPPER LEVEL TROUGH IS SLATED TO MOVE INLAND FRIDAY NIGHT AND
SATURDAY AND WILL USHER IN A SLIGHTLY COOLER...DRIER AND MORE
STABLE AIRMASS BY SATURDAY AFTERNOON OR EVENING. THERE IS A
POSSIBILITY THAT THIS DRIER AIR WILL BE DELAYED SOMEWHAT ON
SATURDAY. IF SO...A THUNDERSTORM OR TWO COULD STILL POP UP ALONG
THE SIERRA CREST OR IN THE EASTERN PORTION OF THE KERN COUNTY
DESERT SATURDAY AFTERNOON. BUT BY SATURDAY NIGHT...RESIDENTS OF
THE CENTRAL CA INTERIOR WILL CERTAINLY NOTICE A MORE COMFORTABLE
CHANGE IN THE WEATHER. THE AMOUNT OF COOLING THAT OCCURS IN THE
SJ VLY WILL DEPEND ON HOW DEEP THE MARINE LAYER GETS ALONG THE
CENTRAL CA COAST DURING THE NEXT 24 TO 36 HOURS. WHATEVER THE
CASE...SATURDAY AND SATURDAY NIGHT WILL PROBABLY BE OUR COOLEST
PERIODS IN THE 7 DAY FORECAST.

ON SUNDAY...THE TROUGH WILL LIFT NORTHWARD AS THE FOUR CORNERS
RIDGE BEGINS TO BUILD BACK INTO CA. AFTERWARD...THE FOUR CORNERS
RIDGE WILL BASICALLY DOMINATE THE PATTERN ACROSS CA BUT NOT
WITHOUT COMPLICATIONS. UNFORTUNATELY...THERE ARE LARGE DIFFERENCES
IN HOW THE MODELS HANDLE THE MOISTURE FROM ILEANA BETWEEN LABOR
DAY AND WEDNESDAY. THE GFS IS CONSIDERABLY WETTER THAN THE ECM
AND BRINGS TROPICAL MOISTURE FROM ILEANA INTO THE CWA AS EARLY
AS SUNDAY NIGHT. IT SHOULD BE NOTED THAT THIS PARTICULAR MODEL
DOES NOT EXEMPT THE SJ VLY FROM MEASURABLE RAIN FROM MONDAY NIGHT
THROUGH TUESDAY. ON THE OTHER HAND... THE ECM SOLN IS DRY AND
KEEPS MOISTURE FROM ILEANA WELL TO THE SOUTH AND WEST OF CA.
WFO CONSENSUS IS IN FAVOR OF THE ECM SOLN AT THIS TIME SO WILL
MAINTAIN A DRY FORECAST FOR NEXT WEEK. THE ONLY EXCEPTION WILL BE
IN THE KERN COUNTY DESERT WHERE MONSOONAL MOISTURE MIGHT NOT BE
TOO FAR EAST FROM LABOR DAY THROUGH TUESDAY. EVEN IN THIS REGION...
THE POSSIBILITY OF THUNDERSTORMS IS NO HIGHER THAN 20 PERCENT.
OF COURSE...ALL THIS COULD CHANGE IF THE ECM COMES INTO BETTER
AGREEMENT WITH THE GFS. REGARDLESS OF EXACTLY WHERE ILEANA TRACKS...
TROPICAL MOISTURE ASSOCIATED WITH HER COULD STILL FIND ITS WAY
INTO THE CENTRAL CA INTERIOR EARLY NEXT WEEK. WHATEVER THE CASE...
IT BEARS WATCHING. HENCE THE REASON FOR OUR LOW CONFIDENCE IN
MOST OF OUR 4 TO 7 DAY PERIODS. MORE CONFIDENTLY...HOWEVER...WE
CAN SAY THAT TEMPERATURES NEXT WEEK WILL AVERAGE SLIGHTLY TO MUCH
ABOVE NORMAL. IF DRY WEATHER PREVAILS...FRESNO WILL GET PLENTY
MORE OPPORTUNITIES TO REACH THE CENTURY MARK NEXT WEEK. COUNTING
TODAY...THE ANNUAL TALLY IS 41 DAYS. THE RECORD IS 63 WHICH LAST
OCCURRED IN 1984.

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE SOUTHERN
SIERRA NEVADA...TEHACHAPI MOUNTAINS AND THE KERN COUNTY DESERTS
UNTIL 06Z FRIDAY WITH LOCAL MVFR/IFR CONDITIONS. THUNDERSTORMS
REDEVELOPING AFTER 19Z FRIDAY. OTHERWISE...VFR CONDITIONS WILL
PREVAIL ACROSS THE CENTRAL CALIFORNIA INTERIOR THROUGH 00Z SATURDAY.

&&

.AIR QUALITY ISSUES...
ON THURSDAY AUGUST 30 2012... UNHEALTHY FOR SENSITIVE GROUPS IN
FRESNO AND KERN COUNTIES AND SEQUOIA NATIONAL PARK AND FOREST.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS LOW.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...DURFEE
AVN/FW...SANGER
SYNOPSIS...PJ

WEATHER.GOV/HANFORD
Hazardous weather outlook, Aug 30, 4:01 AM PDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
401 AM PDT THU AUG 30 2012

CAZ095>099-311115-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
401 AM PDT THU AUG 30 2012

...ISOLATED THUNDERSTORMS POSSIBLE THURSDAY AND FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA
NEVADA...AND THE KERN COUNTY MOUNTAINS AND DESERTS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON AND EVENING HOURS ON THURSDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 30, 11:58 AM PDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1158 AM PDT THU AUG 30 2012

CAZ095>099-310600-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
1158 AM PDT THU AUG 30 2012

...ISOLATED THUNDERSTORMS POSSIBLE TODAY AND FRIDAY...

MONSOONAL MOISTURE WILL CONTINUE MOVE INTO THE KERN COUNTY
MOUNTAIN AND DESERT AREAS AS WELL AS THE SOUTHERN SIERRA NEVADA
THIS AFTERNOON THROUGH FRIDAY. AS A RESULT...ISOLATED
THUNDERSTORMS MAY DEVELOP EACH AFTERNOON AND CONTINUE INTO THE
EVENING. THESE STORMS WILL BRING A THREAT OF CLOUD TO GROUND
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS AND BRIEF HEAVY RAIN.
THE THUNDERSTORM THREAT WILL COME TO AN END BY FRIDAY NIGHT.

SANGER

WEATHER.GOV/HANFORD
Special weather statement, Aug 30, 1:28 PM PDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
128 PM PDT THU AUG 30 2012

CAZ099-302145-
KERN CA-
128 PM PDT THU AUG 30 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 245 PM PDT

AT 122 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF EDWARDS AFB...MOVING NORTHEAST
AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN SHOWERS AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   BORON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3482 11763 3482 11782 3508 11772 3506 11763
      3486 11762
TIME...MOT...LOC 2026Z 205DEG 4KT 3489 11768

MOLINA
Special weather statement, Aug 30, 2:51 PM PDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
251 PM PDT THU AUG 30 2012

CAZ099-302230-
KERN CA-
251 PM PDT THU AUG 30 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 330 PM PDT

AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EDWARDS AFB..MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN SHOWERS AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   EDWARDS AFB...BORON AND CALIFORNIA CITY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3482 11768 3491 11810 3524 11793 3513 11762
      3505 11762
TIME...MOT...LOC 2150Z 221DEG 38KT 3499 11782

MOLINA

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 1:28 PM PDTSpecial Weather StatementHNX77 min
Aug 30, 2:51 PM PDTSpecial Weather StatementHNX39 min
Aug 30, 4:04 PM PDTAreal Flood AdvisoryHNXKern6 hr
Aug 30, 4:29 PM PDTFlash Flood WarningHNXKern96 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.